Acute tubular necrosis is damage to the tubule cells (tiny tube-shaped cells) in the kidney that results in acute kidney failure. This is a potentially serious condition that requires care from your doctor.
Acute tubular necrosis can be caused by:
- Lack of oxygen to kidney tissues from problems such as blood clots, surgical complications, severe dehydration or hemorrhage (heavy bleeding)
- Exposure to toxic materials such as antibiotics, x-ray dyes, or anesthetics
A risk factor is something that increases your chance for getting a disease or condition. Risk factors that increase your chance of developing acute tubular necrosis include:
- Blood transfusion
- Septic shock
- Low blood pressure
- Liver disease or damage
- Drugs (aminoglycosides, amphotericin B, cyclosporine, tacrolimus)
- X-ray dye
- Blood transfusion reaction
Exposure or build up of toxic chemicals such as:
- Crystals (uric acid, calcium phosphate)
Symptoms may include:
- Change in urine output
- General swelling, fluid retention
- Nausea, vomiting
Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include the following:
- complete blood counts
- Urine tests (urinalysis, urine sodium, urea, osmolarity)
- Kidney biopsy
- Your doctor may need detailed pictures of your kidney. These can be made with:
Talk with your doctor about the best treatment plan for you. Treatment will focus on treating the conditions that are causing damage. Good nutrition and proper fluid intake will also help reduce stress on the kidneys during recovery. Treatment optionas may also include:
Dialysis is a process that uses a machine to assist or take over the work of your kidneys. The blood flows from catheters to a machine that can remove harmful substances, then back to your body.
Certain medications may reduce the need for dialysis in certain people with acute tubular necrosis.
Acute tubular necrosis is sometimes the result of an accident. If you have kidney disease or a history of kidney problems, follow your doctor's instructions after surgical procedures or imaging test that required contrast dyes.
- Reviewer: Adrienne Carmack, MD
- Review Date: 05/2013 -
- Update Date: 05/11/2013 -